Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 77, NWS Cleveland, OH

December 16, 2018

NWS Cleveland, OH issued this small craft advisory at Dec 16, 2018, 4:01 PM EST. It took effect at Dec 17, 2018, 4:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2018, 4:01 PM EST (21:01 UTC)
In effect from
Dec 17, 2018, 4:00 AM EST
Expired
Dec 18, 2018, 4:00 AM EST
In force
24 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

556 
WHUS71 KCLE 162101
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
401 PM EST Sun Dec 16 2018


LEZ146>149-170515-
/O.NEW.KCLE.SC.Y.0077.181217T0900Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
401 PM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM MONDAY TO 4 AM EST
TUESDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 4 AM Monday to 4 AM EST
Tuesday.

* WINDS...West winds 15 to 20 knots late tonight, becoming
  northwest 15 to 25 knots on Monday.

* WAVES...Building to 3 to 5 feet late tonight and 3 to 6 feet
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
6 follow-up statements
396 
WHUS71 KCLE 170232
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
932 PM EST Sun Dec 16 2018

LEZ146>149-171045-
/O.CON.KCLE.SC.Y.0077.181217T0900Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
932 PM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO
4 AM EST TUESDAY...

* WINDS...West 15 to 20 knots late tonight, becoming northwest 15
  to 25 knots on Monday. 

* WAVES...building to 3 to 6 feet late tonight then continuing
  through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
518 
WHUS71 KCLE 170859
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
359 AM EST Mon Dec 17 2018

LEZ146>149-171700-
/O.CON.KCLE.SC.Y.0077.181217T0900Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
359 AM EST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WINDS...Northwest 15 to 20 knots with gusts up to 30 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
308 
WHUS71 KCLE 171522
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1022 AM EST Mon Dec 17 2018

...Cold Front will Cause Winds to Increase...

.A cold front will move southeast across Lake Erie early this
afternoon and will cause winds to increase. This will also result
in building waves above small craft advisory criteria.

LEZ146>149-172330-
/O.CON.KCLE.SC.Y.0077.000000T0000Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1022 AM EST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WINDS...Northwest 15 to 20 knots with gusts up to 30 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
459 
WHUS71 KCLE 172020
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
320 PM EST Mon Dec 17 2018

...Cold Front will Cause Winds to Increase...

.A cold front will move southeast of Lake Erie this afternoon and
will cause winds to increase. This will also result in building 
waves above small craft advisory criteria.

LEZ146>149-180430-
/O.CON.KCLE.SC.Y.0077.000000T0000Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
320 PM EST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WINDS...Northwest 10 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
597 
WHUS71 KCLE 180226
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
926 PM EST Mon Dec 17 2018

LEZ146>149-180900-
/O.CON.KCLE.SC.Y.0077.000000T0000Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
926 PM EST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WINDS...Northwest 10 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
459 
WHUS71 KCLE 180902
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
402 AM EST Tue Dec 18 2018

LEZ146>149-181015-
/O.EXP.KCLE.SC.Y.0077.000000T0000Z-181218T0900Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
402 AM EST Tue Dec 18 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished to 20 knots or less and waves are down to 2
to 4 feet this morning, allowing for the small craft advisory to
expire. Winds and waves will continue to subside this morning with
northerly winds 5 to 15 knots and waves 2 feet or less expected
today.

$$

Sefcovic

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 3:53 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 16, 3:53 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
353 PM EST Sun Dec 16 2018

.SYNOPSIS...
A trough of low pressure lingering back northwest from
low pressure over the Delmarva Peninsula will dissipate tonight. A
cold front will move east across the area Monday morning. High
pressure will build east across the Ohio Valley Tuesday. The high
will move east to the Carolina Coast by Tuesday night and linger
over the Western Atlantic through Wednesday night extending a ridge
northwest to the Great Lakes.
&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Clouds will continue to move slowly east and dissipate with time
this evening into the early morning hours. However, a cold front
is progged to move east across the area Monday morning and this
will bring with it a fairly strong inversion with moisture
trapped under the inversion over the eastern portions of the
forecast area. Expecting skies to cloud over in the east during
the morning into the afternoon with the frontal passage.
Otherwise, clouds will be partly cloudy over the western
portions of the forecast area tomorrow after the frontal
passage.

Inversion settles down to around 2000 feet with the arrival of
the front with very dry air aloft. So, it appears the front
itself should move through the area dry. Then, after frontal
passage, the inversion begins to lift to around 5000 to 6000
feet and flow becomes well aligned over the lake. Expecting some
lake effect snow to develop over northeast Ohio and northwest
Pennsylvania tomorrow. Only looking at between 0.5" and 1.5" of
snow accumulation in the snowbelt areas. Snow in the east will
wind down Monday night as high pressure begins to build east.
Fair weather will rule the rest of the area Monday night. Main
concern Monday night is how cold we get. Winds are expected to
diminish to between 5 and 8 knots Monday night and this should
keep enough mixing to keep temperatures from plummeting. If
winds go calm, then much colder temperatures are in store with
the clearing skies.

Overnight lows tonight will be in the lower 30s with highs
occurring in the morning ahead of the cold front in the lower
30s tomorrow falling into the upper 20s by evening.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Strong high pressure will be overhead on Tuesday then building to
the East Coast by Wednesday. The one concern for the forecast will
be if moisture gets trapped beneath the strong inversion and we end
up with another day of stratus and overcast skies. NAM soundings
show a good chance of this while the GFS clears out NW Ohio. Will
keep partly to mostly cloudy skies in the forecast to start the day
and slow down the clearing trend. If we end up cloudy all day then
temperatures in the lower to mid 30s may end up being too high.

Whatever low cloud remains should clear Tuesday night as winds
develop out of the southwest. Mid level moisture will increase
Wednesday ahead of the trough approaching from the Plains with
temperatures trending warmer Wednesday and Thursday. We could see a
few showers approach from the south on Thursday but will have to
overcome low level dry air so will keep pops at 30 percent or less
during the daytime hours.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Models continue to try to get a handle on the late week system,
showing an upper level low closing off near the Gulf Coast then
curling north across the eastern Great Lakes. Rain looks likely
ahead of this feature Thursday night into Friday, then transitioning
over to snow Friday night before precipitation tapers off. We will
be fairly warm for the second half of the week with highs in the 40s
again on Friday. As the column cools, it will take some time for the
ground to cool and see snow start to accumulate. Generally looking
like a light snow accumulations appear possible Friday night,
lingering in the snowbelt on Saturday where a better chance for
accumulating snow is expected. 850mb temperatures are not overly
cold behind the front but fall to around -6 to -10C. We will need to
keep an eye on wind direction with regards to lake effect potential
on Saturday. Deeper moisture pulls away on Saturday night as the
upper trough moves towards New England so looks like a fairly short
window of favorable conditions.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Some residual low cloud activity across much of the forecast
area at this time. Some gradual improvement in the clouds will
gradually take place through the rest of the afternoon into the
evening hours. Otherwise, generally VFR conditions expected
across the area overnight with the possibility of IFR to MVFR
conditions tomorrow morning as flow becomes suitable for lake
effect clouds in the northeast and snow showers at Erie. Up to
an inch of snow possible at Erie tomorrow.

OUTLOOK...Non-VFR possible across far northeast OH/northwest PA
Monday afternoon and Monday evening in light snow.

&&

.MARINE...
Southwest winds will increase tonight to 15 to 20 knots ahead of a
cold front that will slide southeast across Lake Erie early Monday.
Waves will start to build down the long fetch of the lake overnight
then push onshore as winds veer to the northwest behind the front on
Monday. A Small Craft Advisory has been issued east of Avon from 4
AM tonight until 4 AM Tuesday. It may need to get expanded westward
to Vermilion but looked marginal enough to hold off for
now.

Strong high pressure will build overhead on Tuesday then to the east
coast on Wednesday. Fairly good marine conditions expected until a
stronger cold front is pulled across the lake on Friday night with
northwest winds increasing to 20-25 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EST Tuesday for
LEZ146>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Lombardy
MARINE...KEC
Hazardous weather outlook, Dec 16, 4:55 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
455 AM EST Sun Dec 16 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
455 AM EST Sun Dec 16 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:36 AM ESTRiver Flood WarningCLEHolmes, Wayne54 hr

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.